3 days after surgery Crying all the time, any reasoning?

3 days after surgery Crying all the time, any reasoning?

Welcome to Spine-health’s Back Surgery and Neck Surgery patient community. You can also read doctor approved Back Surgery and Neck Surgery Articles and watch Surgery Videos.
12 posts / 0 new
Last post
dilynn
Offline
Last seen: 1 year 8 months ago
Title: Member
Joined: 08/28/2008 - 1:26pm
3 days after surgery Crying all the time, any reasoning?

It has been 3-4 days post PLIF and all I seem to do is cry. It is really not from pain and I can seem to control the pain I don't know where this is coming from. Has this happened to anyone else? It is horrible. What can I do?? Is it the meds or long term effects of anesthesia??? It doesn't matter what but I cry...go figure...

advertisement
Faith M
Offline
Last seen: 4 years 5 months ago
Title: Member
Joined: 07/14/2008 - 6:42pm
I know for me, anesthesia

I know for me, anesthesia always messes up my hormones. It usually takes 3 months or so for my cycles to return to normal. Maybe that's why you're having crying spells? Take care, it will get better over time!

Faith M

gwennie17
Offline
Last seen: 4 years 6 months ago
Title: Member
Joined: 12/30/2008 - 12:07am
Hi -

I too think it is a result of anesthesia affecting many systems in the body...hormones among them. Also, anesthesia has the effect of removing inhibitions so emotions bubble up and out more easily. If you were scared and fearful of the surgery, there is a release and all that conflicting emotion just comes gushing out. I just tried searching for some answer based on something resembling science. All I found was written by an anesthesiologist stating there was nothing in the medical textbooks indicating why one cries after surgery...he was speculating just as we are.

Try not to worry about it. It can take the body several months to get over the effects of general anesthesia. Try to accept it as just part of the healing process. The first week or two are difficult. It will get much better as the days go on.

Gwennie

SpineAZ
SpineAZ's picture
Offline
Last seen: 3 months 1 week ago
Title: Member
Joined: 10/21/2009 - 11:52pm
Crying

Crying is very normal and those around you may think it's pain but it just seems to come from no where. It should get better as the days go along and you get into more of a routine, better pain control which leads to better sleep, etc.

Multiple ACDFs, Multiple Lumbar Fusions; Rt TKR; Rt thumb fusion ; Lt thumb arthroplasty

saltzworks
saltzworks's picture
Offline
Last seen: 1 year 4 months ago
Title: Member
Joined: 07/05/2008 - 10:32pm
If it's any comfort at all -

If it's any comfort at all - you just went through one of the most painful surgeries there are. You are right to be hurting. It's completely normal.

That said - don't take it 'lying down' - don't hesitate to keep working with your dr. to get your meds right so that you can get healing. You can't heal if you hurt too much to move.

lsteller
lsteller's picture
Offline
Last seen: 1 year 7 months ago
Title: Member
Joined: 09/19/2008 - 10:12pm
It could be the

anesthesia, but surgery of this kind can come with its own brand of depression. I already suffered from depression before surgery, but I've had times since that it's actually been impossible to get out of bed and I do cry a lot. I keep reminding myself that things could be a lot worse and I'm very lucky. I hope you feel better soon.

Linda

3 level spinal fusion, L3/4, L4/5, L5/S1, November 2008. Stiff, but I can walk.

noseovertail
Offline
Last seen: 2 years 12 months ago
Title: Member
Joined: 10/01/2009 - 1:06am
I think it's fairly common..

I think it's fairly common.. I cried a bit after my surgery and not just from the pain. In fact I still get weird depressed episodes where I just feel so cranky and upset and sad and I don't want to get out of bed. The past 2 days have been like that, I even said some hurtful things to my husband that I am sorry about. I just feel so blah.

So, you're not alone.. though I do hope it goes away for all of us.

B52
Offline
Last seen: 3 years 2 months ago
Title: Member
Joined: 11/05/2009 - 10:06pm
Anesthesia

I can't comment on the crying,(so I guess I shouldn't comment at all)but in my first few days after the same surgery you had, I felt very strange. I had way many visual and auditory hallucinations. For a week, I heard music that wasn't there and saw spider webs almost everywhere I looked. Now, I wasn't on 'magic mushrooms', so I had to assume it was lingering effects of the anesthesia. I was in surgery for 12 hours, so I know my body was chock full of druggy goodness! That, plus the PCA/pain pump thingy and no telling what all else kinds of drugs I got in hospital all added up to me being quite out of whack.

I'd bet that's the case with you. Weird side effects aren't uncommon. Are you still in hospital? Ask the staff there maybe.

It will get better. As the others have said, it just takes time.

Drive fast & take chances
Aaron

Farmgrrl
Offline
Last seen: 2 years 8 months ago
Title: Member
Joined: 10/10/2009 - 4:31pm
I didn't have too many

I didn't have too many crying jags that I recall after my discectomy... I definitely devloped a bad case of cabin fever.

With my most recent surgery (my liver) I had TERRIBLE anxiety issues and did cry uncontrollably. There were a lot of emotions that came pouring out as no one could tell me for sure that I didn't have liver cancer until the pathologist could examine the tumor, my body went through a lot of trauma, many friends & family were worried sick about me, etc. There was a lot of stuff to stress about!

I actually had to see my PCP for a 'script for Xanax to manage it. Another issue was that they weren't giving me my Celexa while I was in the hospital! I didn't think about it either (thank you Dilaudid PCA pump) but I sure suffered the consequences!

You've been through a lot. If it continues, I too advise that you talk to your doc about this!

Good luck and I hope your recovery goes well!
Christine

texascowgirl
texascowgirl's picture
Offline
Last seen: 1 year 4 months ago
Title: Member
Joined: 12/09/2009 - 12:12pm
crying post surgery

You are not by yourself!After my spinal fusion I too had crying jags-the doctor even came in to talk to me---with all the stress your body goes through,pain meds,it mounts up---also I was taking Effexor at the time,and this med contributed to it---but this to will pass!

Trasee
Trasee's picture
Offline
Last seen: 1 year 12 months ago
Title: Member
Joined: 09/30/2009 - 10:23pm
This is really more common

This is really more common than most of us realize. Search post op or post surgical depression on google or whaever search engince you choose. I myself just had surgery 11/16/09 and have been dealing with a pretty severe case of post op depression. Since I prev had mild depression, my ortho surgeon referred me back to my pm who is weaning me slowly off of Wellbutrin SR and onto Celexa. I can tell a bit of a change but I know it takes time. In the mean time I just cry if I feel like it and know this too shall pass. I hope you feel better soon. Don't let it worry you too much. You have much to deal with and if crying is part of it, release that emotion.

Hugs and more hugs,
Traci

Pages